Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2016, 1:40 PM MDT for Washington County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 1:40 PM MDT (19:40 UTC)
- Expired
- Aug 7, 2016, 3:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, CO
The radar
The Denver radar (KFTG), 93 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WGUS55 KBOU 071940 FFWBOU COC121-072145- /O.NEW.KBOU.FF.W.0006.160807T1940Z-160807T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 140 PM MDT SUN AUG 7 2016 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO... * UNTIL 345 PM MDT * AT 139 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. TWO INCHES OF RAIN HAS ALREADY FALLEN AND HEAVY RAIN CONTINUES TO FALL. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LINDON. LAT...LON 3964 10356 3976 10354 3974 10331 3963 10336 $$ RTG
1 follow-up statement
827 WGUS75 KBOU 072118 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 318 PM MDT SUN AUG 7 2016 COC121-072128- /O.CAN.KBOU.FF.W.0006.000000T0000Z-160807T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON CO- 318 PM MDT SUN AUG 7 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3964 10356 3976 10354 3974 10331 3963 10336 $$ RTG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:42 AM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 7, 9:42 AM MDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 942 AM MDT SUN AUG 7 2016 .UPDATE... Issued at 926 AM MDT Sun Aug 7 2016 Still dealing with stratus/fog across portions of the plains this morning with the lowest visibilities still around Denver International Airport. Observations are showing some improvement during the past hour. Status deck also still covers much of the far Northeast plains and this will take until 11am-12 pm before significant clearing occurs. There appears to be a circulation center across Northwestern Morgan county which is holding the fog in place across Weld and Western Adams counties. Visibilities improving enough to allow dense fog advisory to expire at 10 am. Overall there is drier air aloft that has moved in from the West as precipitable water values have dropped below an inch over the Front Range. Despite the dryness, with still lingering moisture and better heating today still expect scattered thunderstorm activity over mountains and Palmer divide to develop early afternoon. Some of this activity and outflow may spark additional storms further North towards Denver and out over adjacent plains. Doesn't look like any of this activity will make it over the far Northeast plains with lingering stability. Expect heavy rain with storms and maybe some small hail given available CAPE values 800-1500j/kg. Weak mid level flow will keep much of the activity below severe limits. && .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Sun Aug 7 2016 Weak wly flow aloft will be over the area today with some drying occurring in the mid levels. IPW sensors have already shown a decrease in precipitable water values in the last 6 hours over the higher terrain. However precipitable water values will still be decent over the plains. As for tstm chances still expect to see wdly sct to sct activity over the higher terrain with the best focus along and south of I-70. Over nern CO the best chc of storms may end up over the Palmer Divide where a convergence area will be in place this aftn. Outflow boundaries fm this activity may affect srn areas of the urban corridor which may trigger additional activity after 21z. Further north and ne activity may be more isold. With weak flow aloft the storms will be slow moving and have the potential to produce very heavy rain in a few spots. As for highs this aftn readings will vary fm the mid to upper 80s along the front range with mid to upper 70s over the far nern corner. For tonight tstm activity may linger across the plains especially along and south of a I-70 thru midnight. Over the higher terrain activity should end by early evening. .LONG TERM...(Monday through Saturday) Issued at 353 AM MDT Sun Aug 7 2016 A strong upper level high will continue to meander back and forth over New Mexico and west Texas on Monday and Tuesday before taking up residence over Oklahoma and ern Texas by mid-week. During the latter half of the week...models show the ridge flattening as it gradually shifts over the Gulf states. At the same time...models show a progressive upper level shortwave trough swinging down and across the northern and central Rocky mtn region. Circulation around the upper high over Texas is forecast to transport another batch of subtropical moisture northward over the Four Corners region by late on Wednesday and possibly as far north as nern Colorado by early Thursday morning. By the time it reaches this far north...most of this moisture appears to be concentrated above 600 mbs/mtn top level. Up to this point...strong daytime heating and ambient low level moisture should manage to produce scattered t-storms in the high country and isolated storms on the plains and high valleys during the afternoon and evening hours. Vertical shear appears weak and CAPES generally low. So the threat of severe wx appears be low Monday and Tuesday. By late on Wednesday...we could see an increase in t-storm activity esply across swrn portions of the CWA with the approach of this moisture and what appears to be a weak mid-level pertabation. Have raised pops in this area by at least 20 percent to account for this possibility late Wednesday afternoon and evening. Kept the chance of t-storms and wetting rainfall on the low side else where. By Wednesday night...models show a standup cold front swinging down from central Wyoming and all away across the fcst area by mid-day Thursday. It's possible that many areas could see spotty convection during the morning hours with its passage. The front is expected to usher in cooler and drier boundary layer air with highs at lower elevations not expected to climb out the 80s on Thursday. Meanwhile should still see plenty of mid-level moisture draped over the area to give us a fair amount of cloud cover and at least a slight chance of t-storms during the afternoon and evening hours. By Friday...should see the upper trough pass by bringing with it drier and slightly cooler air with northwest flow aloft. By Saturday...models show temperatures warming a few degrees with an approaching upper ridge. The local airmass looks quite dry and strongly capped...so the chance of t-storms appears quite remote. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 926 AM MDT Sun Aug 7 2016 Surface cyclone over NW Morgan county continues to generate low clouds/fog over kden while clearing has occurred at BJC. Some improvement in RVRS noted at KDEN in the past hour and expect continued improvement through the late am hours. Given the cyclone in place may have to delay overall clearing until 18z. Initial thunderstorm development will be West and South of airfields but outflow may trigger storms over terminals by later this afternoon through evening. && .HYDROLOGY... Issued at 353 AM MDT Sun Aug 7 2016 A few storms could produce 1 to 2 inches of rain in 45 minutes or less across the plains this aftn and evening. The most likely area would be from Denver towards Limon and points south. && .BOU Watches/Warnings/Advisories... Dense Fog Advisory until 10 AM MDT this morning for COZ039-040- 043. && UPDATE...Entrekin SHORT TERM...RPK LONG TERM...Baker AVIATION...Entrekin HYDROLOGY...RPK
Hazardous weather outlook, Aug 7, 10:36 AM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1036 AM MDT SUN AUG 7 2016 COZ030>051-081645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1036 AM MDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PALMER DIVIDE TOWARDS THE NOON HOUR AND CONTINUE THROUGH THE EVENING. ADDITIONAL STORM ACTIVITY WILL ALSO DEVELOP OVER THE ADJACENT PLAINS TOWARDS LATE AFTERNOON AND LINGER THROUGH THE EVENING. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1 TO 2 INCHES OF RAIN IN 45 MINUTES OR LESS IN A FEW LOCATIONS ESPECIALLY FROM DENVER SOUTH TO THE PALMER DIVIDE. SMALL HAIL AND GUSTY WINDS ARE ALSO EXPECTED WITH SOME OF THE STRONGER STORMS. FURTHER EAST OVER THE FAR NORTHEAST PLAINS...LINGERING STABILITY WILL LIMIT THUNDERSTORM ACTIVITY UNTIL ONLY THE EVENING HOURS WITH ISOLATED COVERAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A RELATIVELY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL COMBINE WITH STRONG DAYTIME HEATING TO GIVE US AT LEAST A SLIGHT CHANCE THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY. STORMS MAY BECOME MORE NUMEROUS ON WEDNESDAY...ESPECIALLY IN MOUNTAIN AREAS SOUTH OF INTERSTATE 70 WITH THE ARRIVAL OF SOME SUBTROPICAL MOISTURE. A FEW OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. BY THURSDAY THE PASSAGE OF AN UPPER LEVEL TROUGH AND WEAK COLD FRONT WILL LOWER TEMPERATURES AND POSSIBLY RESULT IN A FEW STRONG STORMS ALONG THE PALMER DIVIDE LATE IN THE DAY. FRIDAY LOOKS SLIGHTLY COOLER WITH A LOWER CHANCE FOR THE STORMS. SATURDAY LOOKS EVEN DRIER BUT WARMER WITH HIGH PRESSURE BUILDING OVER THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:47 AM MDT | Dense Fog Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 2 more | 4 hr |
| Aug 7, 1:21 PM MDT | Areal Flood Advisory | BOU | Washington | 114 min |
| Aug 7, 1:54 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| Aug 7, 2:47 PM MDT | Areal Flood Advisory | BOU | Lincoln, Washington | 118 min |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.